Case 5 – When Naloxone Doesn’t Help

Case #5: When Naloxone Doesn’t Help
Author: Michael Gottlieb, MD
Peer Reviewer: Michele Zell Kanter, PharmD, DABAT

A 23-year-old male is brought to the ED by paramedics after being found unresponsive on a park bench. Upon presentation, he is lethargic with brief periods of apnea that resolve without treatment. There is no additional history from the paramedics. His fingerstick glucose was normal and he was given 2 rounds of naloxone 2mg IV en route without changes in his respiratory status. On exam, he has no signs of head trauma, his pupils are 3 mm bilaterally and reactive to light, and he is noted to have scattered bullae on his posterior lower legs. The remainder of the exam is non-focal.

Initial VS: Temp: 95.0 HR: 70 BP: 92/60 RR: 6 O2: 94% on RA

His family has been notified and will arrive in 15 minutes.

What is the most likely toxicologic etiology of this patient’s presentation?
What other clinical symptoms might you expect to see with this patient?
What are some special treatments you could consider for this patient?
What further testing should you order?

References:

Chyka PA, Seger D, Krenzelok EP, et al. Position paper: Single-dose activated charcoal. Clin Toxicol (Phila). 2005;43(2):61-87.

Coupey SM. Barbiturates. Pediatr Rev. 1997 Aug;18(8):260-4.

Lindberg MC, Cunningham A, Lindberg NH. Acute phenobarbital intoxication. South Med J. 1992 Aug;85(8):803-7.

McCarron MM, Schulze BW, Walberg CB, et al. Short-acting barbiturate overdosage. Correlation of intoxication score with serum barbiturate concentration. JAMA. 1982 Jul 2;248(1):55-61.

Position statement and practice guidelines on the use of multi-dose activated charcoal in the treatment of acute poisoning. American Academy of Clinical Toxicology; European Association of Poisons Centres and Clinical Toxicologists. J Toxicol Clin Toxicol. 1999;37(6):731-51.

Proudfoot AT, Krenzelok EP, Vale JA. Position Paper on urine alkalinization. J Toxicol Clin Toxicol. 2004;42(1):1-26.

Return to Case List